October 29th, 2013

  • isa4kg

Re-Insertion

Hey all-
26yo NP Mirena for 1.5 yrs here.  The past month or so, I've been having some cramping after intercourse and went to the doc to get things checked out.  I found that my IUD had dropped and was out of place which caused the discomfort.  She recommended having it removed and re-inserting a new one.  I love Mirena when I'm not cramping after sex but am just wondering if I will go through all the same adjustment issues after the new one is inserted (bleeding for a month, feverish alien dreams, etc).  Any thoughts?

Missing period on Mirena - a cause for concern?

Hey all.

I've had Mirena since early May 2013, making this my fifth month with it. I've had a pretty easy time with it, besides some intense PMS and some nasty ovulation/menstruation cramps.

I've been tracking my period on an app for my iPhone (it's called iPeriod; clever, no?) and it lets me know approximately when my period is supposed to be, giving me notifications when I'm supposed to have it, or if it's late by however many days.

This month, according to the app, I was supposed to start my period on (or around) the 18th. And, well, it never started.

I'm kind of not worried, but at the same time I am. I am worried because:

-I'm sexually active
-it's been eleven days

I'm not worried because:

-I'm using really reliable birth control
-I've checked my strings and they aren't out of place, meaning the IUD hasn't expelled or anything
-My boyfriend doesn't finish inside of me (except for once or twice, but it hasn't been in the last month or two)

Also, I've been having some cramping this past week. The cramps make me assume I'm going to start my period, but then nothing happens.

I know that with Mirena, periods can stop altogether. I want to believe that's what has happened here (or that my ovulation was delayed), but I had a period last month and, while it was a little lighter than pre-Mirena periods, it wasn't dwindling so fast that I would expect no period the next month.

Should I be worried?

I don't think I understand where menstrual blood comes from.

Bear with me, I know that sounds silly. What I think I know about periods:
A uterine lining builds up every month in preparation for pregnancy, then if that pregnancy doesn't happen, it breaks down and exits the body as menstrual flow then the process starts over. Is that right?

1. if that's right, why are some women's periods so much heavier? Where does that extra blood come from?
2. if that's right, how does ibuprofen reduce the amount of bleeding? Does it slow the bleeding so it's less heavy but the period will take longer to get the whole lining out? Where does the blood that the ibuprofen has stopped from flowing go? It doesn't just disappear right?
3. The fact that menstrual flow can be lessened by medication means it can be drawn out from the rest of the body's blood supply right, and it's not limited to some fixed amount that has formed a lining in the uterus?

I have extremely heavy periods naturally, and am in my first paragard period right now and it is even heavier. Like, overnight pad plus super tampon lasts an hour if I'm lucky. If a period is just this lining falling out does that mean my uterus is huge and the lining is bigger than most and that's why there's so much? Or when the lining breaks down there are veins supplying blood that are just open and draining until they naturally clot and heal?

I want to understand where this huge volume of blood that pours out of me every month is coming from. If a lining forms and then falls out that would seem to imply that there is only so much you will lose, but that doesn't explain this huge variation in blood loss.


(For the record, my dr thinks I have von willenbrand's something or other and refers me to a hematologist every year but my insurance doesn't cover it so I haven't gone. I had to beg her to let me try paragard with my already heavy bleeding because I want to be hormone free. My mom had to have her uterus removed in her 30's because her periods were so heavy it endangered her life and I don't get why this happens)